CDC Health Alert Network (HAN) Update on 7/11/18Jenny Abercrombie
IN THE NEWS
CDC Health Alert Network (HAN) Update on 7/11/18
The CDC has published a Health Update (HAN 00413), via their network, and found at this site: https://emergency.cdc.gov/han/han00413.asp. The original HAN Advisory and subsequent Updates tell the story of the escalating opioid crisis, particularly involving the synthetic opioid, Fentanyl and Fentanyl analogs, and their impact on overdose and overdose deaths in the United States.
Specifically, this Health Update is to alert public health departments, health care professionals, first responders, medical examiners, and coroners about significant new developments in the growing opioid epidemic.
The original Health Advisory, HAN 000384, published 10/26/15, is found here: https://emergency.cdc.gov/han/han00384.asp . It alerted the public and all interested parties of an increase in unintentional overdose deaths in some states, involving Fentanyl, most of it illicitly produced, then, on 8/25/16, the CDC followed with an Update to the Advisory, HAN 000395, and linked here: https://emergency.cdc.gov/han/han00395.asp. This message added that there was a significant increase in access to counterfeit pills containing different amounts of Fentanyl and its analogs. It also warned of an ongoing increase in OD fatalities associated with Fentanyl, involving more states, and a larger group of Fentanyl products being mixed with or represented as heroin.
The current HAN Update (00413) – see 1st link above for the entire document – provides extensive information, pertinent data, recommendations for interested parties, broken down into specific groups, and a list of linked sites for more information as well as references. A summary of that information includes the following:
- Law enforcement personnel have found an increase in the supply of Fentanyl and its analogs.
- There has been a significant increase in the number of overdose fatalities, with Fentanyl and its analogs, found in an increasing number of states, especially with Carfentanil, a highly potent analog of Fentanyl.
- There is an increasing number of multiple-drug combinations associated with opioid deaths. These include non-opiate drugs like Cocaine.
- There are updated guidelines for law enforcement and other first responders to prevent occupational exposure to Fentanyl and its analogs.
- There are updated recommendations for public health workers and health care providers for prevention and response to this crisis.
Please note that the two links included in the Update, associated with bullet #4, and referencing prevention of occupational exposure to Fentanyl and its analogs for law enforcement and other first responders, can be also be found on this FirstWatch® Health Intelligence Page by locating the category labeled Overdoses/Opioids (found to the left of In the News) and then clicking on the 1st entry, (named Synthetic Opioids/Fentanyl and Fentanyl Analogs, 4/9/18) . This will take you to a second page, where two of the documents can be found by clicking on both of the “Visit Website” links.